7 ms·
I think this article is a little alarmist. Warnings like these scared me away from SSRIs for a long time despite their likely efficacy in helping treat my sympt
by ivraatiems 5y ago
I think this article is a little alarmist. Warnings like these scared me away from SSRIs for a long time despite their likely efficacy in helping treat my symptoms.
I sent a number of articles like this one (and several of the medical publications it cites) to my psychiatrist. To her credit, she read them, and her response was that she agreed this kind of permanent change is possible, but it is extremely unlikely. (Anecdotally, she told me, she's treated thousands of people with SSRIs and had never had a report of something like this; she hadn't heard of it happening until I showed her case studies.)
I don't think that means my doctor is ignorant - I think that means permanent damage is indeed likely very uncommon.
Here is a write up from Lorien Psych (the day job of Scott Alexander at Slate Star Codex) that I think is evenhanded: https://lorienpsych.com/2020/10/25/ssris/ https://lorienpsych.com/2020/10/25/ssris/
Alexander has his issues, but this is an area where he's actually an expert and his approach to the topic helped me a lot.
As for me, the benefits of a relatively low dose of an SSRI have really outweighed the risks so far.
- staticman2 5y agoYour psychiatrist may have had patients suffering from this that never told her. They would have discontinued the medication, terminated the doctor patient realationship, then waited for things to "go back to normal" when they were off the drug but found it never did. In fact they may have voiced concerns to her and she may have said "it will go back to normal if you discontinue the drug". But they never went off the drugs until they fired her as their doctor, so she would never know about the subsequent problems.
- ivraatiems 5y agoThat's possible but it's an awful lot of speculation. She also might have had lots of patients who did so well on SSRIs they stopped seeing her and just had their GP prescribe the medication from then on. Or all her patients might have overdosed on an unrelated drug and died. You can come up with lots of scenarios other than the most likely one. But this: > They would have discontinued the medication, terminated the doctor patient relationship, then waited for things to "go back to normal" when they were off the drug but found it never did. is not the way a good psychiatry practice (like the one I frequent, IMO) is designed to work. You try a lot of different things and you see what works. You're told upfront that this is part of the process and that if you don't like a medication, you don't have to keep taking it, and you should tell the doctor why and what you're open to trying next. I tried buspirone (which I still take), duloxetine (intolerable GI side effects; didn't take for long enough to experience anything sexual), and bupropion (too stimulating, not right for my condition) before I settled on citalopram. I had been specifically avoiding citalopram because I was scared of it, and I feel a little foolish for that now. So I think your scenario is unlikely in my case. I can't speak for other doctors.
- staticman2 5y agoYou don't have to keep taking the drug, I agree. But the doctor will give you another instead, and if the dysfunction continues it will be assumed to be a "temporary" symptom of the subsequent drug like it was with the old drug. You won't go "cold turkey" to see if things go back to normal unless you fire the psychiatrist because frankly, in America at least, psychiatrists are pill pushers and, unless you are wealthy and will pay out of pocket, you will only get insurance covered talk therapy with a cheaper psychologist or social worker. Psychiatrist are often only there for quick discussions about medication. The time intensive talk therapy is done by someone less expensive. In my area psychiatrist will often partner with therapy practices and only handle the drug side of things. If someone stops taking drugs, there would be no reason to see the psychiatrist.
- ivraatiems 5y ago> You won't go "cold turkey" to see if things go back to normal unless you fire the psychiatrist because frankly, in America at least, psychiatrists are pill pushers and, unless you are wealthy and will pay out of pocket, you will only get insurance covered therapy with a cheaper psychologist or social worker. This is just not my experience, sorry. Perhaps this is true of the majority and I got lucky, or perhaps you have had some very negative experiences worth sharing, but I have never felt pressured to do anything I didn't want to do. After I tried duloxetine, I waited several months before trying anything again (except the buspirone which, as I mentioned, I'd been on the whole time). I met with my psychiatrist regularly during that time. It was all covered by insurance. In fact, going directly from one SSRI to another without cross-tapering is not standard practice and can be quite debilitating. If your physician did this to you, they were not doing their job correctly. > Psychiatrist are only there for quick discussions about medication. The time intensive talk therapy is done by someone less expensive. True, but not really relevant, I think. If medication is what you want, a psychiatrist is who you should have. Choosing the right one can be a challenge, I agree, but that doesn't make their profession not valuable.
- staticman2 5y agoI meant cold turkey as a synonym for no longer on drugs, I should have phrased it differently. I never said psychiatrists pressure patients. I said they only treat patients on drugs. If the patient decides to go off drugs that's the natural end of the relationship. You replied and said you saw a psychiatrist when you were still on a anxiety drug and the insurance paid for it. Well, of course they did, you were taking a drug. You are correct that some patients could stop taking an SSRI and still see a psychiatrist. I'm also correct that many patients who have gone off the drug to see if the sexual dysfunction stops will probably no longer be making appointments with the psychiatrist. What would be the point? If they want to talk to someone that's what therapists are for.
- cma 5y ago> Alexander has his issues, but this is an area where he's actually an expert and his approach to the topic helped me a lot. He has a major conflict on this topic in particular though. Livejournal-era Scott (squid314) expressed eugenicist views on the mentally ill (paying schizophrenics to get sterilized): https://www.twitter.com/ArsonAtDennys/status/1361019347121094660 https://www.twitter.com/ArsonAtDennys/status/136101934712109... So I would not trust his claimed views whatsoever on the libido effects of other psychiatric medication and would look for other sources.
- ivraatiems 5y agoI absolutely won't defend his Livejournal comments or any of that other stuff. It's trash and he's wrong. But with regards to the SSRI article, Siskind says the libido effects are significant and that "[the effects] usually go away a few weeks to months after stopping the medication, but in rare cases they might linger for months or years, and there are a few people who say their sexual side effects never went away. These cases are very unusual and still not well understood." So he's almost completely agreeing with the posted article. He disagrees on how common these events are but doesn't offer any more evidence than the posted article does, and I think his disagreement is one the current medical establishment shares. I think his SSRI article therefore remains credible; it is if anything a more mainstream view than the one presented in the posted article. I'd be more than happy to refer people to somebody other than Siskind if some other non-alarmist summary of SSRIs existed that was comparable. I've looked, but haven't found much.
- cma 5y agoBased on his prior views on sterilization it just taints the whole subject too much even if he agrees with a mainstream consensus or something. I just will exclude his analysis, especially since he has an additional history of admiting like pervasive ulterior motives in tons of his content (like the "anti" neoreactionary FAQ https://twitter.com/ArsonAtDennys/status/1362153191102677001 https://twitter.com/ArsonAtDennys/status/1362153191102677001)
- ciphol 5y agoThat comment is 9 years old and Scott is still a relatively young guy, so hopefully he has grown out of such ideas.
- xhrpost 5y agoThis is the tough thing. The article says that this happens to almost everyone whereas your doctor says it happens to almost no one.
- ivraatiems 5y agoTo be fair to the article - I don't think it claims post-SSRI dysfunction happens to everyone. The sexual side effects during use are well known and do happen to the vast majority of people; I think 100% is an overestimate but 80%+ isn't. Post-discontinuation, the article argues, is more common than reported, but it's not everyone. I agree that's likely - but I still think it's a small proportion of people.